advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Roscoe, Illinois, USA:

Last week, we woke up and found our nine year old son (diagnosed about a year ago with type 1 diabetes) unconscious in his bedroom making noises like he was having a nightmare. He was totally out of it so my husband called 911, and I rubbed the cake gel on his gums. After a few minutes (it seemed like eternity), he started to come to and then we were able to have him drink some Mountain Dew. He went to the hospital and was admitted because he was getting sick from the glucose they gave him in the ambulance. There were no answers that they could give us.

Even though my son's blood sugars have been up and down, his A1cs have been pretty good. The night before this episode he had a good meal, was 290 mg/dl [16.1 mmol/L] at dinner time, but was 48 mg/dl [2.7 mmol/L] an hour and a half later. He ate some Ritz Bits and some regular pop, yet an hour and a half later, he was only 64 mg/dl [3.6 mmol/L]. So, before bed, he had popcorn, a cookie and a glass of milk.

This was the scariest moment in my life! If anyone has any ideas, please help us.

Answer:

It certainly sounds as if your son had a severe hypoglycemic reaction which can be very scary. I wish I could say that it will never happen again, but I can't. With attempts at good control, risks of significant hypoglycemia may increase. However, please do not forego good control to try to assure that this will never happen. Poor diabetes control leads to vision, kidney, and other problems.

You did not indicate the regimen of insulin that your son is receiving. Since you indicated that he is experiencing fluctuating glucose levels, but acceptable hemoglobin A1c levels, and since he is only a year into his diagnosis, I am presuming that he is on split doses of NPH (or Lente) in conjunction with a short-acting insulin such as Regular, Humalog, or Novolog.

Here are a couple of suggestions:

  1. Try to have the blood sugar over 100 mg/dl [5.6 mmol/L] (some say over 120 mg/dl [6.7 mmol/L]) before bed. If he is less than that, give the snack as you would but you might consider adding some extra-protein (e.g. peanut butter) or some other material (like cornstarch that is available in some of the various "supplement bars" such as Extend, designed to avoid nighttime hypoglycemia. Regardless, if his sugar is low like that, then after you give him the snack, you should consider awakening him at 2:00-3:00 am to recheck the sugar.
  2. If there is a pattern of his having lower glucose values towards bed, he may need a decrease in his usual doses of insulin. If there are wide fluctuations, you, your son and your son's diabetes team might want to consider dosing insulin in what is commonly referred to as MDI -- Multiple Daily Injections -- which consists of a long-acting insulin such as Ultralente or Lantus (insulin glargine), with smaller amounts of short-acting insulin at each meal/snack based on his carbohydrate intake. Alternatively, you all might want to consider the use of an insulin pump.
  3. If there isno pattern, then perhaps this was a one-time, albeit dramatic, event that you might be able to correlate with your son's activity or meal intake the day of the event, and then maybe no other intervention is required other than watching the glucose value before bed as noted.
If you are not getting answers to your questions (and sometimes the answer is "I don't know") that you are comfortable with, then if you do not already see a pediatric diabetes team, then please ask for a referral to a pediatric endocrinologist and diabetes team in one of the metropolitan areas near you.

DS

DTQ-20020106142256
Original posting 20 Jan 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.